Texas, 2009

Hail and Damaging Wind in Texas, October 8, 2009

October 8, 2009 · NWS MAF · 3 events in 1 county or zone

Deep upper lift associated with an approaching storm system and cold front moved into West Texas during the evening hours. Low level moisture ahead of these two features and strong deep layer shear in place resulted in severe thunderstorm development across portions of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
$2.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Deep upper lift associated with an approaching storm system and cold front moved into West Texas during the evening hours. Low level moisture ahead of these two features and strong deep layer shear in place resulted in severe thunderstorm development across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:09 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 8, 1:09 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU OCT 8 2009

.DISCUSSION...
WATER VAPOR IMAGERY/5H SHOWS SHARP MID/UPPER TROF AXIS MOVING THRU
AZ WITH RESPECTABLE HEIGHT FALLS IN ADVANCE. AS SAID TROF MOVES E
SFC LOW WILL MOVE INTO/NEAR WRN ROLLING PLAINS LATER THIS PM
WHERE A SEMBLANCE OF TRIPLE PT. WILL BE FOUND. MSTR GRADIENT IS
RATHER LOOSE BUT THERE WILL BE DRIER AIR (MAINLY 40 DWPNTS) ACRS
UPPER TRANS PECOS/SE NM THIS PM WITH U50S TO N60S ACRS FAR NE TO
M60S FAR S CWFA. AS 25H JET NEARS LATE THIS AFTERNOON UPPER
DIVERGENCE SPREADS E AND RATHER DEEP LIFT AS SEEN 85H-5H OMEGA
WILL INCREASE ALONG/INVOF SFC TROF FROM LOW ROLLING PLAINS INTO
LOWER TRANS PECOS WHERE STORM INITIATION IS MOST LIKELY. MSTR
WILL BE SLOW TO MOVE E ACRS LOWER TRANS PECOS SO TSTMS WILL BE
POSSIBLE INTO THE MID EVENING AND IN THE NE WITH THE FRONT MOVING
IN. KINEMATICS ARE ESPECIALLY FAVORABLE FOR SEVERE TSTMS WITH
0-6KM BULK SHEAR OF 70KTS. HAVE SEEN BETTER THERMODYNAMIC PROFILES
AS 7H-5H LR/S ARE GENERALLY NEAR 6.75 C/KM. STILL WITH SFC DWPNTS
INTO 60S THE SB CAPES MAY BE NEAR/OVER 1500 J/KG. AFTER 09Z COLD
FRONT (LOCATED IN TX ATTP) WILL BE MOVING INTO LOWER TRANS PECOS
AND MSTR WILL BE PUSHED E. DWPNTS ACRS PB/SE NM/UPPER TRANS PECOS
WILL BE LOW ENUF FOR LOW TEMPS TO FALL BACK INTO 50S AND PROBABLY
SOME 40S ACRS SE NM/UPPER TRANS PECOS. COOL TEMPS TO HOLD INTO FRI
PM/SAT AM WITH DRY AIR STILL IN PLACE PER COOL/DRY NW MID LEVEL
FLOW. AS NRN STREAM MID LEVEL LOW MOVES THRU THE NRN HIGH PLAINS
SAT PM A MUCH COLDER POLAR FRONT WILL BE ABLE TO MOVE S (RATHER
QUICKLY) PER STRONG AREA OF 85H-3H SUBSIDENCE IN WAKE OF LOW.
PRETTY GOOD AGREEMENT THAT BOUNDARY WILL BE JUST N OF CWFA BY
00Z/SUN. AS FRONT MOVES S EARLY SAT NGHT EXPECT NOTICEABLE
COOLING. UPSLOPE FLOW IN WAKE WILL AID IN DEVELOPMENT OF LOW
CLOUDS AND THEN EVEN FOG OR LIGHT DZ WITH WAA ABOVE SHALLOW FRONT.
NAM12 CONTINUES TO BE COOLEST AND LOWS IN THE 30S ARE CERTAINLY
POSSIBLE ACRS PARTS OF LEA CO. WILL OPT TO TREND LOW TEMPS DOWN
SEVERAL CATEGORIES ATTP...BUT STILL NOT AS COOL AS NAM12 (YET) SW
MID LEVEL FLOW WILL REMAIN IN PLACE SUNDAY PM. LOW CLOUDS WILL
ATTEMPT TO HOLD THRU MUCH OF THE DAY WITH UPSLOPE FLOW STILL ACRS
TRANS PECOS. THIS WILL MAKE SUNDAY/S HIGH TEMP FCST DIFFICULT AS
CLOUDS BREAKING OUT LATE IN THE DAY WOULD ALLOW FOR TEMPS TO INCREASE
ACRS TRANS PECOS. ANOTHER TROF WILL PASS THRU NRN HIGH PLAINS
ALLOWING FOR ANOTHER SURGE OF COLD AIR TO MOVE S. FRONT INTO PB BY
TUE MORNING. TEMP GREATLY DEPENDENT ON LOW CLOUDS...LOOKS COOLER
ESPECIALLY N-NE. WARMER WED/THUR AS STRENGTHENING SEMI-ZONAL MID
LEVEL FLOW DEVELOP SERVING TO AMPLIFY 85H THERMAL RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  71  46  78  /  20  10  10  10
CARLSBAD NM                49  76  46  80  /  10  10  10  10
DRYDEN TX                  63  82  53  80  /  50  10  10  10
FORT STOCKTON TX           55  78  54  84  /  20  10  10  10
GUADALUPE PASS TX          47  76  50  79  /  10  10  10  10
HOBBS NM                   45  76  46  76  /  10  10  10  10
MARFA TX                   44  75  36  78  /  10  10  10  10
MIDLAND INTL AIRPORT TX    50  75  48  78  /  10  10  10  10
ODESSA TX                  50  74  52  78  /  10  10  10  10
WINK TX                    54  81  49  82  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 8, 1:12 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT THU OCT 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT THU OCT 8 2009 /112 PM MDT THU OCT 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND
EVENING NEAR AND JUST EAST OF A GAIL TO BIG SPRING TO SANDERSON
LINE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL AS THE
MAIN THREATS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 8, 3:06 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT THU OCT 8 2009

TXZ082-082130-
TERRELL-
406 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL
TERRELL COUNTY AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS
STORM IS SOUTH OF U.S.90.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 8, 3:21 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU OCT 8 2009

TXZ062-063-069-070-082145-
GLASSCOCK-MIDLAND-UPTON-REAGAN-
421 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN UPTON...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN GLASSCOCK
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
MIDKIFF AT 421 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY
MOVE INTO SOUTHERN MIDLAND COUNTY BY 500 PM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 8, 4:14 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT THU OCT 8 2009

TXZ082-082245-
TERRELL-
514 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 30 MILES SOUTHEAST OF
DRYDEN IN EXTREME SOUTHERN TERRELL COUNTY AT 513 PM CDT...MOVING
NORTHEAST AT 25 MPH.

THIS STORM WILL PASS OVER HIGHWAY 90 EAST OF DRYDEN.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHERN TERRELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.

The radar

The Midland/Odessa radar (KMAF), 66 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Glasscock

When
October 8, 4:23 PM CST to 4:26 PM CST
Where
Glasscock County, Garden City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.870, -101.500

Thunderstorm Wind, Glasscock

When
October 8, 5:40 PM CST to 6:20 PM CST
Where
Glasscock County, 8.09 mi W of St Lawrence to 7.47 mi W of St Lawrence
Measured
70 kt (81 mph) estimated gust
Property damage
$160,000
Reported by
Public
Coordinates
31.652, -101.636

Damaging winds, estimated to be near 80 mph and measured at 73 mph by a local resident, first snapped power poles near State Highway 137 over extreme northwestern Reagan County Texas around 1740 CST. As the storm progressed north northeastward, a residence along State Highway 137 (just south of the county line) also sustained damage to its property near 1745 CST. Numerous tree branches, some 8 to 12 inches in diameter, were snapped. Two windows on the southwest corner of the home were also broken by the strong winds, and a windmill near the back of the home was bent in half. From 1810 to 1820 CST, the storm continued north northeastward and snapped/downed multiple power poles. The most significant damage caused by the storm was at a residence along Farm Road 2401 about 1 mile east of the SH137/FM2401 intersection. Here, large pine tree branches about one foot in diameter were snapped near the top of the tree. A large A-frame metal barn was also heavy damaged, with both doors bent from a south to north direction. The winds funneled through this structure and pushed a 4 ton trailer about 60 feet outside of the building. This was near the end of the damage path around 1820 CST. Overall, 60 or more power poles were damaged during this event.

Hail, Glasscock

When
October 8, 5:45 PM CST to 5:50 PM CST
Where
Glasscock County, 4.53 mi WNW of St Lawrence
Measured
2.5 in hail
Property damage
$60,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
31.688, -101.574

A Texas Tech Mesonet extension agent reported tennis ball size hail and extensive hail damage to sorghum and cotton crops near the area. Public reports indicated over 4500 acres of cotton were destroyed by the hail. In addition, 1000 acres of sorghum were destroyed. Several homes also sustained roof damage from the large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199929, 200058, 199981.